Florida, 2022

Tornado in Florida, October 25, 2022

October 25, 2022 · NWS TAE · 1 event in 1 county or zone

A cold front moved through the area during the overnight hours of October 25th. A marginal risk of severe storms was expected from the Storm Prediction Center due to a low end combination of instability and wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A cold front moved through the area during the overnight hours of October 25th. A marginal risk of severe storms was expected from the Storm Prediction Center due to a low end combination of instability and wind shear. One brief tornado occurred in Holmes county, resulting in minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 25, 8:09 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 25, 8:09 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1009 PM EDT Tue Oct 25 2022

...New NEAR TERM, MARINE...

.NEAR TERM...
(Through Wednesday)
Issued at 957 PM EDT Tue Oct 25 2022

A broken line of low-topped showers and thunderstorms is making
its way across southeast Alabama and the FL Panhandle. The 00z TAE
sounding showed a strong inversion around 9,000 feet and some
low-level convective inhibition. This highlights the narrowness of
the axis of moisture and instability feeding the convection.
Incoming convection will encounter an increasingly hostile
environment and should at least not strengthen beyond what it is,
if not weaken.

The front will follow the convective line by a few hours, with a
shift to northwest and northerly winds spreading across the
forecast area late tonight and Wed morning. Skies will clear
rapidly, and the air mass will dry out again. Cooler air will
arrive over SE Alabama before sunrise, with temperatures dropping
from the muggy lower 70s into the cooler 50s overnight once the
front passes.

&&

.SHORT TERM & LONG TERM...
(Wednesday night through Next Monday)
Issued at 242 PM EDT Tue
Oct 25 2022

By Wednesday evening, surface high pressure will be propagating
across the upper midwest into Michigan. This will primarily lead
to dry conditions returning to the region for a couple of days
ahead of the next upper level trough. Across the mid levels, a
vorticity maxima is forecast to eject equatorward into Texas by
Friday night, and will become cut-off from the main mid to upper
level jet stream. This will allow for the developing surface low
to slowly progress eastward across the northern Gulf states on
Saturday and Sunday. The biggest uncertainty at this time will be
is if the aforementioned surface high pressure, which is forecast
to settle across the northeast will be able to maintain its
influence across the region on Saturday to keep rainfall mainly
west of the area. This all hinges on the development and northward
propagation of the NHC outlooked tropical features that are
forecast to progress northward in between the east coast of
Florida and Bermuda. This tropical feature effectively stalls the
eastward propagation of the surface high pressure system, which in
turn stalls the mid level vorticity maxima and subsequent surface
low pressure system. This will greatly determine whether the
rainfall falls mostly on Saturday evening or on Sunday and Monday across
the area. Beyond Monday, surface high pressure is forecast to
settle back into the southeast. Temperatures will remain near
normal for this time of the year with highs in the upper 70s to
low 80s and lows in the mid to upper 50s and low 60s as the
airmass re-modifies.

&&

.LONG TERM...

&&

.AVIATION...
(00Z TAFS)
Issued at 726 PM EDT Tue Oct 25 2022

A cold front will push through the area tonight with a broken line
of showers and storms along it. MVFR conditions are possible ahead
of and along the front, with conditions improving to VFR in the
wake of the front.

&&

.MARINE...
Issued at 957 PM EDT Tue Oct 25 2022

There should be enough push of northerly winds overnight over the
western Panhandle waters behind the incoming cold front to support
a Small Craft Advisory.

From CWF synopsis...A cold front will pass across the waters
overnight and on Wednesday morning, followed by a shift to fresh
and strong northerly breezes. A broken line of thunderstorms will
precede the front. Calmer winds and seas return by Thursday as
high pressure settles over the Mid- Atlantic states. Another cold
front will push into the region by the weekend, which may lead to
cautionary conditions returning to all marine zones once again.

&&

.FIRE WEATHER...
Issued at 242 PM EDT Tue Oct 25 2022

An influx of moisture off the Gulf from southerly winds and
increasing rain chances for late tonight into early Wednesday
precludes fire concerns. The Tri-state area should be post-frontal
by Wednesday afternoon with north to northwest winds in place. Drier
conditions are expected by then, but minimum relative humidity
values healthily remain above critical levels. Low dispersions are
forecast, especially areawide on Thursday from light winds.

&&

.HYDROLOGY...
Issued at 242 PM EDT Tue Oct 25 2022

Rain chances across the area will increase later this evening and
overnight. Unfortunately for any fire weather concerns, rainfall
totals areawide will generally remain under a quarter inch
areawide. With much of the rainfall remaining convective, there
could be locally higher totals throughout the area. Given that
these totals are rather low, there are no flooding concerns at
this time. The next rainfall chance won't be until this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   64  77  52  80 /  60  10   0   0
Panama City   60  74  52  76 /  60   0   0   0
Dothan        54  71  46  77 /  70   0   0   0
Albany        61  74  48  78 /  70   0   0   0
Valdosta      67  79  51  81 /  50  50   0   0
Cross City    67  80  56  83 /  10  40   0   0
Apalachicola  65  75  55  75 /  60  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT tonight for FLZ108-112-
     115.

GA...None.
AL...None.
GM...Small Craft Advisory until 11 AM EDT Wednesday for GMZ750-770.

&&

NEAR TERM...Haner
SHORT TERM...Bunker
LONG TERM....Bunker
AVIATION...Merrifield
MARINE...Haner
FIRE WEATHER...Bunker
HYDROLOGY...Bunker

In the hours before

Special weather statement, Oct 25, 8:36 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
936 PM CDT Tue Oct 25 2022

FLZ007>009-260315-
Central Walton FL-Holmes FL-North Walton FL-
936 PM CDT Tue Oct 25 2022

...Strong thunderstorms will impact portions of northwestern Walton
and western Holmes Counties through 1015 PM CDT...

At 936 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of De Funiak Springs to 9 miles
northwest of Eglin Air Force Base. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Oakwood
Hills, Cluster Springs, Gaskin, Alpine Heights, Darlington, Arrant
Settlement, De Funiak Spring Airport, Glendale, Pleasant Ridge,
Center Ridge, New Hope, Piney Grove, Argyle, Mossy Head, Caney Creek
and Fox Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3074 8639 3100 8613 3099 8580 3069 8603
      3060 8639
TIME...MOT...LOC 0236Z 251DEG 31KT 3091 8613 3069 8641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

99-OLIVER
Special weather statement, Oct 25, 9:20 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1020 PM CDT Tue Oct 25 2022

FLZ007>009-260400-
Central Walton FL-Holmes FL-North Walton FL-
1020 PM CDT Tue Oct 25 2022

...Strong thunderstorms will impact portions of central Walton and
western Holmes Counties through 1100 PM CDT...

At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Geneva to near De Funiak
Springs. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Ponce De Leon,
Caryville, Westville, Cerrogordo, Gritney, Arrant Settlement, De
Funiak Spring Airport, Pleasant Ridge, Center Ridge, Hickory Hill,
Izagora, New Hope, Piney Grove, Argyle, Miller Crossroads, Douglass
Crossroad and Leonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3066 8629 3095 8598 3096 8565 3079 8580
      3079 8582 3075 8583 3066 8591
TIME...MOT...LOC 0320Z 249DEG 22KT 3088 8594 3069 8620

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

99-OLIVER
Special weather statement, Oct 25, 9:58 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1058 PM CDT Tue Oct 25 2022

FLZ008>011-260445-
Central Walton FL-Holmes FL-Jackson FL-Washington FL-
1058 PM CDT Tue Oct 25 2022

...A strong thunderstorm will impact portions of west central
Jackson, eastern Walton, central Holmes and northern Washington
Counties through 1145 PM CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bonifay, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chipley, Bonifay, Caryville, Westville, Hinsons Crossroads, Richter
Crossroads, Chipley Municipal Airport, Holmes County Airport,
Whitehead Crossroads, Cerrogordo, Bethlehem, Gritney, Five Points,
Hulaw, Hickory Hill, Bahoma, Baker Settlement, Poplar Head and
Johnson Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3087 8594 3093 8575 3094 8553 3078 8548
      3078 8543 3070 8564 3063 8591 3066 8588
      3068 8587 3070 8585 3070 8591
TIME...MOT...LOC 0357Z 257DEG 26KT 3077 8583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

99-OLIVER

The radar

The Eglin Afb radar (KEVX), 30 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Holmes

When
October 25, 10:14 PM CST to 10:19 PM CST
Where
Holmes County, 2.75 mi W of Bonifay to 1.62 mi W of Bonifay
Rating
EF0
Path length
1.12 mi
Path width
70 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.777, -85.726

A tornado touched down in a densely wooded area west of Henry Grey road in southeastern Holmes county around 1114 pm CDT. The starting point was based on a tornadic debris signature (TDS) from the Eglin Air Force Base radar, as access to this area is extremely limited. The tornado continued east just north of Sand Path Road, but was likely quite weak by the time it reached Henry Grey road. No damage was noted to homes near this intersection. The only damage noted along the path was along Barefield Lane. At this location, a small metal outbuilding was lifted and tossed into a nearby power pole. In addition, numerous fence panels were blown out. Finally, a large tree limb fell onto a vehicle. However, no structural damage to any of the surrounding manufactured homes was noted. Maximum winds were estimated at this location to be around 75 mph. The tornado likely dissipated at this point at approximately 1119 pm CDT. No additional damage was seen to the east of this location, and the TDS dissipated on radar. The tornado was rated an EF0 with max winds around 75 mph. Thanks to Holmes County Emergency management for aiding in this assessment.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054289.